Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction - frequently antibiotics or anticonvulsives.
Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction--frequently antibiotics or anticonvulsives.
Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas exposed. The loss of skin allows fluids and salts to ooze from the raw, damaged areas, and these areas can easily become infected. The following are the other most common symptoms of toxic epidermal necrolysis. However, each individual may experience symptoms differently. Symptoms may include:
A painful, red area that spreads quickly
The skin may peel without blistering
Raw areas of skin
Condition spread to eyes, mouth/throat, and genitals/urethra/anus
The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always consult your doctor for a diagnosis.
Specific treatment for toxic epidermal necrolysis will be determined by your doctor based on:
Your age, overall health, and medical history
Extent of the condition
Your tolerance for specific medications, procedures, or therapies
Expectations for the course of the condition
Your opinion or preference
The disease progresses fast, usually within three days. Treatment usually includes hospitalization, often in the burn unit. If a medication is causing the skin reaction, it is discontinued. Treatment may include:
Isolation to prevent infection
Intravenous (IV) fluid and electrolytes
Intravenous immunoglobulin G, which is used to prevent further immune system damage
The following related clinical trials and research studies are currently seeking participants at Massachusetts General Hospital. Search for clinical trials and studies in another area of interest.